Ask an expert
Question

05 Jul 2005

Trepeline
My GP has put me on Trepeline. At night -starting 25mg first 10 days then 50mg next 10 days and then 75mg thereafter. Im now on 50mg's which is fine. I feel fine - a little quiet though. Now i have read the side effects on the package insert and it has scared the living daylights out of me. I hope none of that will happen to me, Cybershrink. I started on Trepeline about one month ago and i have had a heart palpitations twice (lasting a few seconds) nothing that frightened me. I dont want this medication to kill me for heavens sake. I am quite nervous in continuing to take this medication with such side effects. Another thing is that some people say anti-depressents are a waste of time? What do you think? Please give me your views. Thanks.
Answer 484 views
Expert
CyberShrink
cybershrink

01 Jan 0001

Dear Debi,
I understand your concern. Trepiline is an old antidepressant, which means its been around for a couple of decades, and we know more about wha it does, doesn't, can and can't do, by now. Its wise to be aware of POSSIBLE side-effects as listed in the package insert, but do remember they're not compulsory ! The law and regulations sensibly requires the company to list there any possible side-effects which happen more often than cance, so we can be aware of them. Your doctor was wisely cauious to start you on a low dose and slowly raise it, which reduces the incidence of side-efects, and after a month or so, it's unlikely that new side-efects will turn up. So if none of the worrying things listed in the inswert have happened so far, they're not likely to happen later.
People who say antidepressants are a waste of time are ill-informed idiots, or people trying to sell you something else instead. Maybe its convincing to know that shrinks who get depressed arange to go on antidepressants, and use it in members of their own family. They wouldn't do that if these were a waste of time. Trepiline is one of the ADs which are somewhat sedative, so you may still feel a little quiet on them, till you get used to that, too. You ought to be fine.
Once one has started proper treatment on an AD, its best to stay on them for at least 6 to 9 months before it's likely that the chemical imbalances may have become stable again, and the chance of the depression returning when one stops the drug, has diminished.
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
33% - 9363 votes
No
67% - 19336 votes
Vote